Tennessee, 2013Tornadoes and Damaging Winds in Tennessee, November 17, 2013
November 17, 2013 · NWS OHX · 7 events in 6 counties and zones
A line of severe thunderstorms produced damaging straight line winds and two tornadoes during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $407,000
- Crop damage
- $10,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms produced damaging straight line winds and two tornadoes during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 17, 5:23 PM CST, 18 minutes earlier.
Area forecast discussion, Nov 17, 5:23 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
523 PM CST SUN NOV 17 2013
.UPDATE...FOR AVIATION.
&&
.AVIATION...
00Z TAFS...LINE OF TSRA WILL BRING GUSTY WINDS OVER 40KT AND BRIEF
IFR WX TO CKV SHORTLY...AND THROUGH THE BNA AREA BEFORE 03Z. THE
WEAKENING BAND OF TSRA WILL CROSS CSV 03Z-06Z. AFTER FROPA...WNW
WINDS WILL BE GUSTY TO 25KT FOR A COUPLE OF HOURS...THEN SETTLE TO
ABOUT 07KT UNDER SKC. MONDAY WILL BRING NW WINDS AROUND 10KT WITH
FEW-SCT CU.
13
&&
.PREV DISCUSSION... /ISSUED 245 PM CST SUN NOV 17 2013/
DISCUSSION...
REGARDING THE SEVERE WEATHER THREAT THIS AFTERNOON AND
EVENING...RADAR TRENDS SHOW SUPER-CELLS WITH TORNADOES JUST TO THE
NORTHWEST OF OUR CWA...AND AS THE STRONG LOW PRESSURE THAT IS
SPAWNING THE WIDESPREAD SEVERE WEATHER LIFTS FROM THE GREAT LAKES
TO THE NORTHEAST...AN ELONGATED COLD FRONT WILL PUSH THROUGH OUR
AREA TONIGHT. AS THIS FRONT PASSES THROUGH WE STILL HAVE THE
CHANCE FOR SEVERE WEATHER GIVEN THE LEVEL OF INSTABILITY AND
SHEAR AHEAD OF IT...BUT THE OVERALL THREAT IS DECREASING AS ANY MID
AND UPPER LEVEL SUPPORT PUSHES FARTHER AWAY FROM MIDDLE TENNESSEE.
STRONG SOUTH TO SOUTHWEST WINDS WILL ALSO PERSIST AHEAD OF THE
FRONT...SO THE WIND ADVISORY WILL CONTINUE INTO THIS EVENING.
AFTER THE FRONT PASSES THROUGH TONIGHT...EXPECT SEVERAL DAYS OF
DRY CONDITIONS AS HIGH PRESSURE OVER THE MID-WEST SLIDES
EASTWARD...REACHING NEW ENGLAND BY WEDNESDAY. THE COLD AIR
ADVECTION BEHIND THIS FRONT IS NOT AS STRONG AS PREVIOUS
EVENTS...SO MORE SEASONABLE TEMPERATURES CAN BE EXPECTED WITH
HIGHS IN THE 50S TO NEAR 60...AND LOWS IN THE 30S OVER THE NEXT
FEW DAYS.
BY THURSDAY AN UPPER LEVEL TROUGH DEEPENS OVER THE MIDWEST...AND
EXTENDS BACK INTO THE SOUTHWESTERN STATES. EXTENDED MODEL GUIDANCE
INDICATES MOST OF THIS ENERGY GETS CUT-OFF INTO AN UPPER LEVEL LOW
CENTERED OFF THE COAST OF SOUTHERN CALIFORNIA...WITH UPPER LEVEL
RIDGING EXTENDING INTO THE PACIFIC NORTHWEST. THIS WILL ALLOW A
BROAD UPPER LEVEL TROUGH TO PUSH THROUGH THE EASTERN HALF OF THE
U.S. NEXT WEEKEND. BEGINNING THURSDAY AND CONTINUING THROUGH
SATURDAY THERE WILL BE CHANCES FOR SHOWERS OFF AND ON AS WEAK
UPPER LEVEL DISTURBANCES TRACK ACROSS THE MID-SOUTH AHEAD OF A
STRONG COLD FRONT. EXTENDED GUIDANCE INDICATES THIS NEXT BLAST OF
COLD AIR WILL BE STRONGER WITH 850MB TEMPS NEAR -6C AS SHOWN BY
THE GFS AND ECMWF.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ009>011-028>034-
062>066-075-077>080.
WIND ADVISORY UNTIL 10 PM CST THIS EVENING FOR TNZ005>008-
022>027-056>061-093>095.
&&
Hazardous weather outlook, Nov 17, 3:52 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
352 PM CST SUN NOV 17 2013
TNZ009>011-028>034-062>066-075-077>080-181115-
MACON-CLAY-PICKETT-WILSON-TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-
FENTRESS-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-
352 PM CST SUN NOV 17 2013
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE.
A POTENT UPPER LEVEL SYSTEM WILL BRING A COLD FRONT THROUGH THE MID
STATE LATER THIS EVENING. AHEAD OF THIS...SUSTAINED GRADIENT WINDS
OF 20 MPH WITH GUSTS UP TO 35 MPH WILL BE POSSIBLE. THUS A WIND
ADVISORY IS IN EFFECT UNTIL TONIGHT.
THIS EVENING...STRONG TO SEVERE STORMS COULD DEVELOP ALONG THE
APPROACHING COLD FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS...ALTHOUGH A TORNADO OR TWO CANNOT BE
RULED OUT.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO
REPORT STRONG WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO THE
NATIONAL WEATHER SERVICE IN NASHVILLE.
TNZ005>008-022>027-056>061-093>095-181115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-BENTON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-WAYNE-LAWRENCE-GILES-
352 PM CST SUN NOV 17 2013
...WIND ADVISORY IN EFFECT UNTIL 10 PM CST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE.
A POTENT UPPER LEVEL SYSTEM WILL BRING A COLD FRONT THROUGH THE MID
STATE LATER THIS EVENING. SUSTAINED GRADIENT WINDS OF 20 MPH WITH
GUSTS UP TO 35 MPH WILL STILL BE POSSIBLE. THUS A WIND ADVISORY IS
IN EFFECT THROUGH THE EVENING HOURS.
ALONG THE APPROACHING COLD FRONT...STRONG TO SEVERE STORMS MAY
DEVELOP CONTINUE TO DEVELOP. ANY STORM THAT FORMS WILL BE CAPABLE OF
PRODUCING DAMAGING STRAIGHT LINE WINDS AS WELL AS AN ISOLATED
TORNADO OR TWO.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
AL
In the hours before
Special weather statement, Nov 17, 1:17 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
117 PM CST SUN NOV 17 2013
TNZ005>011-022>034-056>066-075-077>080-093>095-180000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
117 PM CST SUN NOV 17 2013
...SEVERE WEATHER POTENTIAL FOR THIS AFTERNOON AND EVENING..
A POTENT COLD FRONT CONTINUES TO APPROACH MIDDLE TENNESSEE. STRONG
TO SEVERE STORMS HAVE FORMED ALONG AND OUT AHEAD OF THE
FRONT...WHICH IS LOCATED FROM ROUGHLY CHICAGO DOWN TO THE BOOTHEEL
OF MISSOURI. SHOULD THESE STORMS CONTINUE TO FORM AS FAR SOUTH AS
TENNESSEE...DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT
WITH ANY STORM...WITH A FEW ISOLATED TORNADOES POSSIBLE AS WELL.
THE BEST CHANCE FOR SEVERE WEATHER LOOKS TO BE AROUND THE
TENNESSEE RIVER ANYWHERE FROM 3 TO 8PM...NEAR THE I-65 CORRIDOR
AROUND THE 5-10PM TIME FRAME...AND NEAR THE PLATEAU AFTER 7PM.
MIDDLE TENNESSEE RESIDENTS SHOULD STAY ABREAST OF THE LATEST
FORECASTS AND HAVE A PREPAREDNESS PLAN IN PLACE SHOULD SEVERE
WEATHER AFFECT OUR AREA LATE THIS AFTERNOON AND EVENING. MONITOR
LOCAL MEDIA OR WEATHER.GOV/NASHVILLE FOR UPDATES.
AL
Special weather statement, Nov 17, 5:39 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
539 PM CST SUN NOV 17 2013
TNZ005>007-022-023-180045-
BENTON-HOUSTON-MONTGOMERY-ROBERTSON-STEWART-
539 PM CST SUN NOV 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...MONTGOMERY...
ROBERTSON AND STEWART COUNTIES...
AT 536 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARKSVILLE TO 7
MILES NORTHWEST OF TENNESSEE RIDGE...MOVING EAST AT 35 MPH.
SOME LOCATIONS IN THE PATH INCLUDE HOUSTON COUNTY AIRPORT...INDIAN
MOUND...WOODLAWN...DOVER...CLARKSVILLE...TENNESSEE RIDGE...CUMBERLAND
CITY...PALMYRA...ERIN...ADAMS...CUNNINGHAM AND CEDAR HILL.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3665 8678 3633 8745 3634 8751 3630 8752
3626 8758 3631 8811 3637 8809 3637 8801
3644 8807 3649 8806 3664 8779
ROSEThunderstorm Wind, Montgomery
- When
- November 17, 5:41 PM CST
- Where
- Montgomery County, 0.94 mi NNW of Kenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.593, -87.405
A tree was reported down on Ringgold Road in Clarksville.
Thunderstorm Wind, Robertson
- When
- November 17, 6:05 PM CST
- Where
- Robertson County, 2.07 mi N of Cedar Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.580, -87.000
Two trees were reported down on Buzzard Creek Road in north Cedar Hill, TN.
Tornado, Robertson
- When
- November 17, 6:31 PM CST to 6:32 PM CST
- Where
- Robertson County, 1.91 mi ESE of Orlinda to 2.62 mi WSW of Handleyton
- Rating
- EF1
- Path length
- 0.97 mi
- Path width
- 100 yd
- Property damage
- $200,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.586, -86.690
A NWS Storm Survey Team concluded an EF-1 tornado with maximum winds between 85 and 90 mph touched down along East Robertson Road near Orlinda. Several homes had roof damage and windows blown out. Multiple trees were snapped and uprooted along the tornadoes path. Damage was noted along East Robertson Road and continued along Pleasant Hill Road.
Tornado, Sumner
- When
- November 17, 6:42 PM CST to 6:43 PM CST
- Where
- Sumner County, 0.53 mi NNW of Portland to 0.54 mi NNE of Portland
- Rating
- EF0
- Path length
- 0.35 mi
- Path width
- 50 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.587, -86.522
An NWS Storm Survey Team concluded an EF-0 tornado touched down on the northwest side of Portland, tearing the roof off of a Fire Hall Building. The tornado, with maximum winds of 70 mph, also did minor damage to a church. Several trees were also snapped along the path of the tornado.
Thunderstorm Wind, Davidson
- When
- November 17, 7:05 PM CST
- Where
- Davidson County, 0.5 mi NNW of Little Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.287, -86.783
Trees were reported down on Brick Church Pike and Quail Ridge Pike north of Nashville.
Thunderstorm Wind, Trousdale
- When
- November 17, 7:15 PM CST
- Where
- Trousdale County, 2.12 mi NE of Hartsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 36.418, -86.139
A tree was reported down on Halltown Road in Hartsville.
Thunderstorm Wind, Putnam
- When
- November 17, 8:26 PM CST
- Where
- Putnam County, 4.06 mi NNW of Cookeville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.258, -85.495
A tree was blown down across Whitehall Road north of Cookeville, TN.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, November 17, 20133 deaths · 142 injured · $1.1 billion · EF4 · 15 events
- Tornadoes and Damaging Winds in Illinois, November 17, 20133 deaths · 34 injured · $6.8 million · EF3 · 17 events
- Tornadoes and Hail in Illinois, November 17, 20132 deaths · 2 injured · EF4 · 16 events
- Tornadoes and Hail in Indiana, November 17, 20138 injured · $2.5 million · EF3 · 48 events
- Tornadoes and Hail in Kentucky, November 17, 20132 injured · $2.6 million · EF3 · 17 events
- Tornadoes and Flooding in Illinois, November 17, 20135 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Missouri, November 17, 2013$1.0 million · EF3 · 10 events
- Tornadoes and Hail in Indiana, November 17, 2013$40,000 · EF3 · 77 events
- Tornadoes and Damaging Winds in Ohio, November 17, 2013$3.6 million · EF2 · 48 events
- Hail and Damaging Winds in Michigan, November 17 to 18, 2013$27 million · 61 kt wind · 37 events
- Strong Wind in Wisconsin, November 17 to 18, 20131 death · $5,000 · 2 events
- High Wind in Michigan, November 17 to 18, 2013$2.6 million · 67 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484145, 484268, 484142, 484143, 484269, 484270, 484271.